Texas, 2022

Damaging Wind in Texas, May 10, 2022

May 10, 2022 · NWS EWX · 1 event in 1 county or zone

An upper level shortwave trough moved across northern Mexico and generated thunderstorms over the mountains. One of these storms moved into Texas and produced strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level shortwave trough moved across northern Mexico and generated thunderstorms over the mountains. One of these storms moved into Texas and produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 10, 7:34 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, May 10, 7:34 PM CST, 3 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
834 PM CDT Tue May 10 2022

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORMS...
Issued at 830 PM CDT Tue May 10 2022

Severe thunderstorms that developed earlier across Val Verde County
have evolved into a broken convective line now into Kinney and
Edwards counties. This has necessitated the expansion of the Severe
Thunderstorm Watch into these counties. The line could make it into
portions of Real and western Uvalde counties. However, increasing
convective inhibition farther east could eventually result in a
weakening trend 10 PM to midnight.

&&

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORMS...
Issued at 413 PM CDT Tue May 10 2022

A Severe Thunderstorm Watch has been issued for Val Verde County
through 11 PM CDT. Some storms will be capable of producing large
hail and damaging wind gusts this evening across this area. Some of
the convective allowing models indicate the discrete storms across
Mexico and the dry line evolving into one or more convective lines
into the early evening. The convective allowing models indicate
southern storms and severe threat rapidly weakening 10 PM to
Midnight across the western 1/3 of the CWA.

&&

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 128 PM CDT Tue May 10 2022

A strong cap is reducing diurnal heating and keeping convection from
developing over most of the area. There are a few, elevated, stray
sprinkles along and east of I-35, but those are rooted above the
boundary layer and hence moisture-starved, so we do not expect them
to develop more than they already have. The bigger show will be late
this afternoon and evening as a weak shortwave trough, the dryline,
and several mountain chains in west Texas and northern Mexico
initiate convection.

CAPE, bulk shear, and SRH are all sufficient for supercells, but the
profiles seem to indicate these will be LP "barber pole" supercells
(mostly in West Texas), or the cold pools will grow upscale into
short lines of storms. The upshot for our area are good chances for
rain on the Rio Grande Plains, but only light to moderate amounts,
and lower end severe threats of large hail and damaging winds. One
or two storms may make it to the U.S. Highway 83 corridor, but these
would not be severe, nor bring significant rainfall.

Otherwise, the longwave pattern begins to transition on Wednesday
toward zonal at mid and upper levels. With no near-surface boundaries
in the area, we do not anticipate any thunderstorms. Conditions will
be more similar to mid to late summer, with cloudy skies and muggy
conditions in the mornings, followed by partly cloudy and hot
afternoons. Temperatures will be above normal, but should not
threaten records.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 128 PM CDT Tue May 10 2022

High pressure under upper level ridging will dominate through the
long term period. The surface high over the Gulf will keep the
dryline and any convection west of our CWA most days. The only chance
for showers and thunderstorms over us will be Friday afternoon when a
weak shortwave trough moves across Texas. The only part of the area
that will have any chance for rain will be northern Val Verde County,
and even there chances will be very low. The rest of the area will
remain dry. Temperatures through the end of the week will continue
well above normal with highs mainly in the middle to upper 90s.
Sunday and Monday the upper ridge will strengthen over Texas and
increased subsidence will push temperatures a bit higher with triple
digit highs over much of the CWA Monday.

&&

.AVIATION...
(00Z TAFS)
Issued at 617 PM CDT Tue May 10 2022

Convection has developed in the higher terrain of Mexico and is now
crossing the Rio Grande, north of DRT. Several models indicate
coverage increasing in the vicinity of Del Rio 01Z-03Z. Some of the
storms could become severe, producing large hail and wind gusts in
excess of 50KT. Models indicate the southern end of the activity
weakening around 04Z-06Z. We do not expect this to reach the I-35
corridor sites.

Otherwise, VFR conditions prevail this evening, outside of
convection. Stratus is expected to re-develop from the Coastal
Plains into the I-35 corridor between 04Z-07Z and the west through
the Hill Country overnight and into the Rio Grande 08Z-12Z Tuesday.
Stratus will again mix out between 15Z-18Z Tuesday. Haze also
continues to linger across South Central Texas, partially owing to
smoke particulate that has been advected into the region from
seasonal agricultural burns taking place in Mexico. While visibility
with the haze is mostly greater than 6SM, there have been some
periods the past couple of days where visibility briefly drops into
the MVFR range. This has been mostly occurring in the morning hours.

South to southeast winds will continue through the TAF period, with
some gusts between 20-28KT this evening and again Wednesday
afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  94  69  95 /   0   0   0   0
Austin Bergstrom Intl Airport  70  94  68  95 /   0   0   0   0
New Braunfels Muni Airport     71  96  68  96 /   0   0   0   0
Burnet Muni Airport            70  94  68  95 /   0   0   0   0
Del Rio Intl Airport           75  95  72  96 /  50   0   0   0
Georgetown Muni Airport        70  94  68  95 /   0   0   0   0
Hondo Muni Airport             71  97  68  98 /  10   0   0   0
San Marcos Muni Airport        70  96  68  96 /   0   0   0   0
La Grange - Fayette Regional   73  95  69  95 /   0   0   0   0
San Antonio Intl Airport       72  95  70  95 /   0   0   0   0
Stinson Muni Airport           74  98  72  99 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...76
Long-Term...05
Aviation...76
Hazardous weather outlook, May 10, 2:44 AM CST, 20 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
344 AM CDT Tue May 10 2022

TXZ171>173-183>194-202>209-217>225-228-111100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
344 AM CDT Tue May 10 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Late this afternoon and this evening, there is a slight risk of
severe storms over Val Verde County. East of the slight risk
area, a marginal risk of severe storms extends to near a Leakey to
Uvalde to Carrizo Springs line. Large hail and damaging winds
will be the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 10, 8:23 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
923 PM CDT Tue May 10 2022

TXZ184-110315-
Edwards TX-
923 PM CDT Tue May 10 2022

...A strong thunderstorm will impact portions of north central
Edwards County through 1015 PM CDT...

At 922 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Rocksprings, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Edwards County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

&&

LAT...LON 3029 10006 3001 10025 3002 10049 3029 10037
TIME...MOT...LOC 0222Z 206DEG 25KT 3005 10036

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, May 10, 8:42 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
942 PM CDT Tue May 10 2022

TXZ184-110345-
Edwards TX-
942 PM CDT Tue May 10 2022

...A strong thunderstorm will impact portions of northeastern Edwards
County through 1045 PM CDT...

At 942 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Rocksprings, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocksprings, Us-377 Near The Kimble-
Edwards County Line and Devil's Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

&&

LAT...LON 3029 9977 3008 9992 3008 9997 2996 10000
      2982 10009 2985 10033 3029 10015
TIME...MOT...LOC 0242Z 205DEG 24KT 2990 10024

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, May 10, 10:22 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1122 PM CDT Tue May 10 2022

TXZ202-217-110500-
Maverick TX-Kinney TX-
1122 PM CDT Tue May 10 2022

...Strong thunderstorms will impact portions of southwestern Kinney
and northwestern Maverick Counties through MIDNIGHT CDT...

At 1122 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Quemado to Radar Base.
Movement was north at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Quemado, Radar Base and Normandy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.

&&

LAT...LON 2884 10058 2890 10060 2890 10063 2892 10063
      2894 10065 2900 10065 2909 10067 2917 10078
      2920 10077 2923 10080 2924 10079 2924 10076
      2925 10076 2915 10055 2880 10050
TIME...MOT...LOC 0422Z 172DEG 33KT 2904 10080 2888 10051

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RUNYEN
Special weather statement, May 10, 10:31 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1131 PM CDT Tue May 10 2022

TXZ183-110515-
Val Verde TX-
1131 PM CDT Tue May 10 2022

...Strong thunderstorms will impact portions of southeastern Val
Verde County through 1215 AM CDT...

At 1130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southwest of Amistad Village to 8
miles south of Cienegas Terrace to 11 miles south of Laughlin AFB.
Movement was north at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Del Rio, Lake View, Amistad Village, Black Brush Point, Amistad
Acres, Laughlin AFB, Box Canyon, Val Verde Park, Diablo East,
Cienegas Terrace, Long Point, Governors Landing, 277 South Boat Ramp,
San Pedro Canyon, 277 North Campground, Spur 406 Campground, Rock
Quarry Campground, Escondido Estates, Salem Point and Lake Ridge
Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2958 10109 2950 10077 2933 10074 2926 10075
      2925 10076 2924 10076 2928 10087 2931 10089
      2937 10101 2946 10106 2947 10115 2952 10118
      2952 10125 2954 10126 2957 10124 2958 10127
      2957 10130 2959 10131
TIME...MOT...LOC 0430Z 164DEG 24KT 2926 10121 2925 10099 2920 10080

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RUNYEN
Special weather statement, May 10, 10:58 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1158 PM CDT Tue May 10 2022

TXZ183-110530-
Val Verde TX-
1158 PM CDT Tue May 10 2022

...Strong thunderstorms will impact portions of southeastern Val
Verde County through 1230 AM CDT...

At 1157 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amistad Acres to near Long Point to 7
miles northeast of Lake View. Movement was north at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Comstock, Lake View, Amistad Village, Black Brush Point, Amistad
Acres, Seminole Canyon State Park, Box Canyon, Diablo East, Long
Point, Governors Landing, Devils Shores, Pafford Crossing, Pecos
River Boat Ramp, 277 South Boat Ramp, San Pedro Canyon, 277 North
Campground, Rough Canyon Recreation Area, Spur 406 Campground, Rock
Quarry Campground and Salem Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lame Amistad, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 2992 10090 2986 10070 2956 10070 2942 10104
      2946 10106 2947 10115 2952 10117 2952 10125
      2962 10125 2963 10127 2958 10128 2958 10131
      2965 10130 2966 10135 2965 10136 2970 10137
      2971 10140 2973 10140
TIME...MOT...LOC 0457Z 188DEG 40KT 2951 10120 2957 10095 2952 10086

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RUNYEN
Special weather statement, May 10, 11:17 PM CST, 1 minute before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1217 AM CDT Wed May 11 2022

TXZ184-202-110600-
Kinney TX-Edwards TX-
1217 AM CDT Wed May 11 2022

...Strong thunderstorms will impact portions of central Kinney and
southwestern Edwards Counties through 100 AM CDT...

At 1217 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Carta Valley to 7 miles
northwest of Alamo Village to near Brackettville. Movement was
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brackettville, Alamo Village, Carta Valley, Turkey Mountain, Fort
Clark Springs and Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2990 10051 2977 10032 2937 10015 2913 10053
      2957 10065 2955 10070 2990 10070
TIME...MOT...LOC 0517Z 212DEG 26KT 2964 10064 2950 10050 2929 10045

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RUNYEN

The radar

The Laughlin AFB radar (KDFX), 49 km away, was scanning. The volume nearest the first event began at 05:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Val Verde

When
May 10, 11:18 PM CST
Where
Val Verde County, Johnstone
Measured
54 kt (62 mph) estimated gust
Reported by
ASOS
Coordinates
29.370, -100.770

A thunderstorm produced wind gusts measured at 54 kts by the ASOS at Laughlin AFB.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027307.